Indiana, 2014

Damaging Winds in Indiana, June 18 to 19, 2014

June 18 to 19, 2014 · NWS IWX · 31 events in 14 counties and zones

Strong mesoscale convective vortex (MCV) moved out of northern Illinois into northern Indiana, with a line of thunderstorms trailing the feature. An outflow boundary moved south out of Lower Michigan into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Strong mesoscale convective vortex (MCV) moved out of northern Illinois into northern Indiana, with a line of thunderstorms trailing the feature. An outflow boundary moved south out of Lower Michigan into the area. These features entered an unstable atmosphere, with upwards of 4000 j/kg of CAPE across far northern Indiana. Numerous storms developed across the area and moved east. Sporadic wind damage was reported with the largely outflow dominant north-south line of storms as it moved across the area. The greatest concentration of damage occurred across St. Joseph and Elkhart counties where some minor injuries were reported as tree limbs fell onto vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 18, 12:41 PM EST, 15 minutes earlier.

Area forecast discussion, Jun 18, 12:41 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
141 PM EDT WED JUN 18 2014

.SYNOPSIS...
ISSUED AT 422 AM EDT WED JUN 18 2014

PERIODS OF SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH
THE NEXT SEVERAL DAYS AS A WEAK FRONTAL BOUNDARY SETS UP OVER THE
SOUTHERN GREAT LAKES. THUNDERSTORMS ARE BEING AIDED BY VERY WARM
AND HUMID AIRMASS CURRENTLY IN PLACE ACROSS THE REGION. HIGHS
TODAY WILL BE IN THE UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS
AROUND 70.

&&

.UPDATE...
ISSUED AT 1010 AM EDT WED JUN 18 2014

INTERESTING BUT COMPLICATED NR TERM THIS MORNING AS POTENT UPSTREAM
MCV PIVOTS OUT OF SE MN. ATTENDANT BKN LINE OF CONVN FM SRN WI
SWWD INTO ERN SHOWING SIGNS NOW OF FWD PROPAGATION INTO RAPIDLY
GROWING INSTABILITY AXIS POSITIONED W-E ACRS THE SRN LAKES INVOF
DECAYING CIRRUS SHIELD...AND NO DOUBT AUGMENTED W/POTENT 50KT MID
LVL SPEED MAX. HWVR COMPLICATING FCTR IS OUTFLW BNDRY EXTENDING FM
FAR NE IL ESE INTO NW OH THAT MAY WITH TIME INITIATE ADDNL CONVN
AHD OF THE BOWING LINE MVG OUT OF SE WI. AT EITHER RATE IT WOULD
APPEAR A MORE CONSIDERABLE RISK FOR SEVERE STORMS IS SHAPING UP
FOR THIS AFTN.

ZONE UPDATES WILL BE FORTHCOMING.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 422 AM EDT WED JUN 18 2014

ACTIVE WEATHER PATTERN CONTINUES FOR THE SOUTHERN GREAT LAKES AS
SEVERAL CONVECTIVELY ENHANCED SHORTWAVES EJECT OUT OF WESTERN CONUS
UPPER LOW AND TRAVEL ALONG QUASI-STATIONARY E-W FRONTAL BOUNDARY
DRAPED THROUGH THE REGION. STRONG LLJ AHEAD OF THE MAIN TROUGH IS
STILL MAINTAINING A CONTINUAL FEED OF VERY HIGH THETA-E AIR INTO THE
MIDWEST AND OHIO VALLEY...SUPPORTING UNSTABLE CONDITIONS. SIMILAR TO
THE PREVIOUS NIGHT...CONVECTION HAS FIRED UPSTREAM ON THE NOSE OF
THE LLJ/MOISTURE CONVERGENCE AND HAS SLOWLY DRIFTED EASTWARD. THE
DIFFERENCE IS THAT STORM CLUSTERS HAVE BEEN A LITTLE MORE DISCREET
AND DISORGANIZED THUS FAR. UPSCALE GROWTH/ORGANIZATION LIKELY
INHIBITED BY VERY STRONG CAPPING INVERSION NOTED ON 00Z KILX AND
KDVN SOUNDINGS AS WELL AS A LACK OF ANY CLEAR SYNOPTIC SCALE
SHORTWAVE/LINEAR FORCING. STORM CLUSTERS TO OUR NORTH AND NORTHWEST
HAVE GRADUALLY FILLED IN/CONGLOMERATED DURING THE PAST FEW HOURS
THOUGH...THANKS TO NOCTURNAL STRENGTHENING OF LLJ AND ASSOCIATED
INCREASE IN LOW LEVEL MOISTURE AVAILABLE UPSTREAM. QUESTION IS HOW
WILL THIS ACTIVITY EVOLVE THROUGH THE MORNING AND INTO THE
AFTERNOON. LATEST SURFACE OBS ACTUALLY SHOW A FAIRLY PRONOUNCED TEMP
AND MOISTURE GRADIENT JUST NORTH OF OUR CWA. ISENTROPIC ASCENT ALONG
AND NORTH OF THIS SURFACE BOUNDARY IS DRIVING MUCH OF THE CURRENT
CONVECTION WHILE ATMOSPHERE REMAINS CAPPED TO THE SOUTH. NOTHING TO
FORCE THIS FRONT SOUTHWARD THROUGH THE MORNING WITH CONTINUAL
SOUTHWEST FLOW/WAA AND NO ORGANIZED COLD POOLS/OUTFLOW BOUNDARIES AS
OF YET. THEREFORE EXPECT OUR CWA WILL REMAIN LARGELY DRY DURING THIS
PERIOD.

SITUATION MAY CHANGE BY THE AFTERNOON AND EVENING. 00Z MODELS
SUGGEST THAT A SUBTLE WAVE ASSOCIATED WITH CONVECTION CURRENTLY OVER
FAR NW IA AND SOUTHERN MN WILL PUSH ESE BY LATER TODAY. SIMULTANEOUS
SOUTHWARD PUSH OF CANADIAN ANTICYCLONE MAY FORCE THE FRONTAL
BOUNDARY SOUTHWARD A BIT...WITH THE HELP OF COLD LAKES AND OUTFLOW
FROM MORNING THUNDERSTORMS. MODELS INDICATE THIS WILL LIKELY BE
ENOUGH TO WEAKEN THE STRONG CAP IN PLACE ACROSS OUR CWA AND ALLOW
STORMS TO DEVELOP AND/OR PROPAGATE INTO OUR AREA BY THE AFTERNOON
AND EVENING. LATEST HRRR AND HI-RES WRF-NMM ARE GENERALLY IN LINE
WITH THIS IDEA. IF THE CAP DOES BREAK AS EXPECTED THEN SEVERE
WEATHER WILL BE QUITE POSSIBLE. MODIFIED FORECAST SOUNDINGS INDICATE
AROUND 3000 J/KG OF SBCAPE ACROSS THE AREA BY THE AFTERNOON. 0-6KM
BULK SHEAR IS NOT AS HIGH SOUTH OF I-80 BUT SUFFICIENT FOR ORGANIZED
LINE SEGMENTS/BOWS GIVEN LARGELY UNIDIRECTIONAL WIND FIELDS. LARGE
HAIL AND STRONG WINDS WOULD BE THE PRIMARY THREATS WITH ANY STORMS
THAT DO DEVELOP. THREAT FOR TORNADOES IS MUCH LOWER GIVEN LIMITED
LOW LEVEL DIRECTIONAL SHEAR BUT CAN'T RULE IT OUT ENTIRELY. ALL OF
THIS IS OF COURSE CONDITIONAL ON MORNING CONVECTIVE TRENDS AND
GETTING ENOUGH SYNOPTIC SCALE ASCENT/COOLING TO ERODE THE STOUT
850-750MB INVERSION. CONFIDENCE IN THIS SCENARIO IS NOT HIGH ENOUGH
TO SUPPORT LIKELY POPS JUST YET AND WILL HOLD WITH HIGH END CHANCES.
THESE CHANCES WILL CONTINUE INTO THE OVERNIGHT PERIOD AS LLJ
STRENGTHENS ONCE AGAIN AND POSSIBLY SUPPORTS PERSISTENT CONVECTION
FOR OUR CWA IF SOUTHWARD PUSH OF FRONTAL BOUNDARY MATERIALIZES.

&&

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 422 AM EDT WED JUN 18 2014

LITTLE SUBSTANTIVE CHANGE TO LONG TERM PERIOD. EXPECT PRODIGIOUS
CONVECTION SPAWNING ALONG/DOWNSTREAM OF INTENSE INTERMOUNTAIN MID
TROPOSPHERIC VORTEX TO CONTINUE INTO THIS WEEKEND. ACTIVE PATTERN
WITH CONTINUATION OF CONVECTIVE INDUCED MESOVORTICIES AFFORDING TO
INITIATE/RENEW TSRA ALONG/NORTH OF SURFACE FRONTAL BOUNDARY THAT
PRESENTLY EXTENDS FROM NORTHERN NE TO CENTRAL WI THEN SOUTHEASTWARD
THROUGH THE SOUTHERN GREAT LAKES REGION. WHILE STRONGEST INSTABILITY
AND MORE SIGNIFICANT FOCUS FOR INITIATION REMAINS UPSTREAM OF CWA
ON THU...HAVE CONTD CHC POP MENTION/HIGHEST IN SOUTHWEST CWA AS
NORTHERN ONTARIO ANTICYCLONE SHIFTS SEWD AND ASSERTS RIDGING
SOUTHWARD THROUGH LAKE HURON INTO NWRN OH...SHUNTING CONVECTIVE
MAINTENANCE FARTHER SOUTH AS IT PROGRESSES DOWNSTREAM. FRIDAY
PRESENTS EVEN HIGHER POTENTIAL FOR MORE WIDESPREAD CONVECTION AS
LOBE OF SIGNIFICANT 30-50M/12 HR MID LEVEL HEIGHT FALLS PEELS
THROUGH WESTERN GREAT LAKES AS PRIMARY UPSTREAM VORTEX BIFURCATES
DOWNSTREAM RIDGE TO BECOME REXED ACROSS SOUTHERN MANITOBA. MID
80S/NEAR 70 SURFACE CONDITIONS YIELD MODERATE INSTABILITY 2500-3500
J/KG SBCAPE AND MODEST DEEP LAYER SHEAR. DIFFERENTIATED FRIDAY WITH
LIKELY POPS SANS TIMING GIVEN BETTER SIGNALS AMID RICH THETA-E
REGIME FIRMLY IN PLACE. THEREAFTER INCREASING MODEL DIVERGENCE NOTED
WITH DEVOLUTION OF REXED SYSTEM WITH ECMWF/GEM MAINTAINING ORPHANED
TROFFING ACROSS NORTHERN GREAT LAKES INTO NORTHERN PLAINS INTO NEXT
WEEK AND GFS ESPECIALLY BTWN ECMWF AND GEM VS GFS RELEASE DOWNSTREAM
THROUGH THE LOWER GREAT LAKES DYS5/6. POSSIBLE LULL SATURDAY THOUGH
HIGHLY CONTINGENT ON FRIDAY CONVECTION LEADING TO SUBSTANTIAL
OVERTURNING AND FAR SOUTHWARD BOUNDARY SHUNT. AT THIS TIME LOW
CHANCE MENTION REMAINS GIVEN HIGH CONDITIONALITY. TREND DRY MONDAY
NIGHT/TUESDAY AS DEEPER NORTH/NORTHEAST FLOW PER NORTHERN GREAT

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 140 PM EDT WED JUN 18 2014

SHALLOW/BRIEF MVFR CIGS ASSOCD/W TAIL END OF DECAYING CONV REMNANTS
ACRS NW IN WILL MIX OUT QUICKLY INTO THIS AFTN. LTL SIGN YET OF
WHERE/WHEN RENEWED CONV DVLPMNT WILL OCCUR AND AS SUCH WILL SIT
TIGHT W/IMPLIED DRY TAF FCST THROUGH THE OVERNIGHT. MOST LIKELY
SCENARIO IS FOR NEW CONVN TO INITIATE FM ERN IA EWD THROUGH NRN IL
THIS EVENING AS LLJ KICKS UP AND THEN GROW UPSCALE INTO A FWD
PROPAGATING MCS AS IT SPREADS EWD THROUGH THE SRN LAKES OVERNIGHT.

OTRWS GUSTY SWRLY GRADIENT WINDS WILL SUBSIDE BY SUNSET.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...T
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...MURPHY
AVIATION...T

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jun 18, 3:52 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 AM EDT WED JUN 18 2014

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-190900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
452 AM EDT WED JUN 18 2014 /352 AM CDT WED JUN 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER TODAY AND INTO TONIGHT.
SEVERE WEATHER WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
STRONG WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. HEAVY
RAIN AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE WITH THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY. THE STORMS
WILL HAVE THE POTENTIAL FOR PRODUCING HEAVY RAINFALL WHICH COULD
LEAD TO LOCALIZED FLOODING THURSDAY AND ESPECIALLY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-190900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
452 AM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG WINDS
AND HAIL WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH MONDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jun 18, 11:26 AM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1226 PM EDT WED JUN 18 2014

MIZ077-078-181700-
BERRIEN MI-CASS MI-
1226 PM EDT WED JUN 18 2014

...STRONG THUNDERSTORMS MOVING TOWARD CASS AND EASTERN BERRIEN
COUNTIES...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM NEAR DOWAGIAC...MOVING NORTHEAST AT
25 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  DOWAGIAC...
  CASSOPOLIS...
  MAGICIAN LAKE...
  LA GRANGE...
  DIAMOND LAKE...
  PENN...VANDALIA AND PARADISE LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4207 8577 4191 8577 4179 8625 4206 8631
      4208 8622
TIME...MOT...LOC 1626Z 247DEG 23KT 4192 8615

BENTLEY

The radar

The Northern Indiana radar (KIWX), 64 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 18, 12:56 PM EST to 12:57 PM EST
Where
St. Joseph County, North Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.530, -86.430

The public reported a tree was blown down onto County Road 4.

Thunderstorm Wind, St. Joseph

When
June 18, 1:10 PM EST to 1:11 PM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.660, -86.160

A trained spotter reported several trees down.

Thunderstorm Wind, St. Joseph

When
June 18, 1:20 PM EST to 1:21 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.670, -86.080

Local media reported a tree was blown down onto a van. The female driver was extricated from the van, suffering from minor injuries.

Thunderstorm Wind, St. Joseph

When
June 18, 1:23 PM EST to 1:24 PM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.660, -86.160

Law enforcement officials reported numerous trees and utility lines down across much of the eastern half of the county.

Thunderstorm Wind, Elkhart

When
June 18, 1:25 PM EST to 1:26 PM EST
Where
Elkhart County, 0.52 mi W of Elkhart
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.680, -85.980

The public reported a tree was blown down onto a home.

Thunderstorm Wind, Elkhart

When
June 18, 1:29 PM EST to 1:30 PM EST
Where
Elkhart County, 0.52 mi W of Elkhart
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.680, -85.980

Local newspapers reported trees and power lines were blown down across Elkhart.

Thunderstorm Wind, Marshall

When
June 18, 1:34 PM EST to 1:35 PM EST
Where
Marshall County, Inwood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.320, -86.200

The public estimated wind gusts in the 60 to 65 mph range.

Thunderstorm Wind, Elkhart

When
June 18, 1:38 PM EST to 1:39 PM EST
Where
Elkhart County, 2.57 mi NNE of Foraker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.552, -85.906

A trained spotter reported large branches down on County Road 15, north of County Road 38.

Thunderstorm Wind, Elkhart

When
June 18, 1:40 PM EST to 1:41 PM EST
Where
Elkhart County, 0.52 mi E of Waterford Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -85.820

A trained spotter reported a large tree fell onto a car. No details on the occupants were available.

Thunderstorm Wind, Elkhart

When
June 18, 1:42 PM EST to 1:43 PM EST
Where
Elkhart County, Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -85.830

Emergency management officials reported multiple trees and tree limbs down across the city.

Thunderstorm Wind, Elkhart

When
June 18, 1:50 PM EST to 1:51 PM EST
Where
Elkhart County, 2.58 mi E of Goshen
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.580, -85.780

Amateur radio operators reported two small pear trees were blown down.

Thunderstorm Wind, Lagrange

When
June 18, 1:50 PM EST to 1:51 PM EST
Where
Lagrange County, 0.69 mi S of Shipshewana
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.670, -85.580

The public reported multiple trees down across the area.

Thunderstorm Wind, Kosciusko

When
June 18, 1:53 PM EST to 1:54 PM EST
Where
Kosciusko County, 1.25 mi WNW of Warsaw
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.240, -85.850

Law enforcement officials reported a tree was blown down onto Wooster Road.

Thunderstorm Wind, Kosciusko

When
June 18, 2:02 PM EST to 2:03 PM EST
Where
Kosciusko County, 0.69 mi S of Milford
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.410, -85.850

Law enforcement officials reported utility lines were blown down.

Thunderstorm Wind, Kosciusko

When
June 18, 2:11 PM EST to 2:12 PM EST
Where
Kosciusko County, 0.52 mi E of Redmond Park
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.380, -85.770

Emergency management officials reported a tree was uprooted onto power lines in the Dewart Lake area.

Thunderstorm Wind, Lagrange

When
June 18, 2:18 PM EST to 2:19 PM EST
Where
Lagrange County, 1.7 mi ESE of Plato
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.640, -85.300

Emergency management officials reported utility lines and poles down at County Road 600 East and 100 South.

Thunderstorm Wind, Noble

When
June 18, 2:20 PM EST to 2:21 PM EST
Where
Noble County, 1.25 mi WNW of Indian Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.380, -85.650

A NWS employee reported a small tree was blown down at their residence.

Thunderstorm Wind, Lagrange

When
June 18, 2:20 PM EST to 2:21 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.640, -85.420

Emergency management officials reported several large trees limbs were down across the county.

Thunderstorm Wind, Steuben

When
June 18, 2:30 PM EST to 2:31 PM EST
Where
Steuben County, 0.52 mi E of Moonlight Bay
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.580, -85.020

Emergency management officials reported utility lines down in the area. A horse stall was reported blown over.

Thunderstorm Wind, De Kalb

When
June 18, 2:45 PM EST to 2:46 PM EST
Where
De Kalb County, Butler
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -84.870

Emergency management officials reported trees and utility line down from Corunna to Butler.

Thunderstorm Wind, De Kalb

When
June 18, 3:00 PM EST to 3:01 PM EST
Where
De Kalb County, Butler
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.430, -84.870

Emergency management officials reported a tree was blown down onto a residence.

Thunderstorm Wind, Allen

When
June 18, 3:15 PM EST to 3:16 PM EST
Where
Allen County, 1.25 mi WNW of Waynedale
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.030, -85.200

A trained spotter measured a 60 mph wind gust just east of the Fort Wayne International Airport.

Thunderstorm Wind, Allen

When
June 18, 3:20 PM EST to 3:21 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.080, -85.130

Local media reports trees and utility lines are down near the intersection of Coliseum and Anthony Blvd.

Thunderstorm Wind, Allen

When
June 18, 3:25 PM EST to 3:26 PM EST
Where
Allen County, 0.87 mi SW of Concordia Gardens
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.110, -85.110

The public reported a large tree snapped at the base.

Thunderstorm Wind, Allen

When
June 18, 3:25 PM EST to 3:26 PM EST
Where
Allen County, 0.69 mi N of Ft Wayne
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.080, -85.130

A trained spotter reported a medium size tree being split by the strong winds with a portion of it on the ground.

Thunderstorm Wind, Adams

When
June 18, 3:49 PM EST to 3:50 PM EST
Where
Adams County, 0.52 mi E of Preble
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.830, -85.010

A trained spotter measured a wind gust to 62 mph.

Thunderstorm Wind, Adams

When
June 18, 3:53 PM EST to 3:54 PM EST
Where
Adams County, 0.87 mi NW of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -84.940

A tree was reported blown down one mile northwest of Decatur by emergency management officials.

Thunderstorm Wind, White

When
June 18, 9:52 PM EST to 9:53 PM EST
Where
White County, 0.52 mi W of Monticello
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.750, -86.760

Law enforcement officials reported trees down across the county.

Thunderstorm Wind, Cass

When
June 18, 9:57 PM EST to 9:58 PM EST
Where
Cass County, 0.69 mi S of Lake Cicott
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.760, -86.520

Emergency management officials reported trees were blown down near US-24 and County Road 800 West in Lake Cicott.

Thunderstorm Wind, Miami

When
June 18, 10:30 PM EST to 10:31 PM EST
Where
Miami County, Peru
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.750, -86.070

Emergency management officials reported a tree was blown down onto power lines.

Thunderstorm Wind, Grant

When
June 19, 3:27 AM EST to 3:28 AM EST
Where
Grant County, 1.48 mi NNW of Upland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.490, -85.490

Law enforcement officials reported a tree was blown down onto a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2014Every state in 2014This day in weather historyWarnings in Indiana, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529718, 529719, 529721, 529723, 529724, 529725, 529727, 529729, 529731, 529733, 529734, 529735, 529736, 529738, 529739, 529709, 529705, 529706, 529704, 529703, 529702, 529602, 529701, 529696, 529700, 529740, 529695, 529607, 529606, 529605, 529604.